Tornadoes · United States · Texas · 2017
EF1 tornado, Mineola, Texas, April 29, 2017
This EF1 tornado ran 0.3 miles across Wood County on April 29, 2017, touching down at 8:48 PM CDT and reaching 190 yards wide. It killed nobody, and did $30,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- April 29, 2017
- Touchdown
- 8:48 PM CDT (01:48 UTC)
- Lifted
- 8:49 PM CDT (01:49 UTC)
- On the ground
- 1 minutes
- Path length
- 0.3 miles (0.5 km)
- Path width
- 190 yards (174 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- County
- Wood County
- Touchdown point
- 32.650, -95.444
- Lift-off point
- 32.652, -95.439
- Record number
- 1704291948-01
What the Weather Service recorded
A strong, closed upper level low pressure system drifted east across the Texas Panhandle and into Western Oklahoma April 29th and the early morning hours of April 30th. Very strong southerly winds transported rich tropical moisture from the Gulf of Mexico across much of EastCentral Texas, North Louisiana, Southwest Arkansas, and Eastern Oklahoma, with much above normal temperatures returning north across the warm sector as far north as Southern and Eastern Oklahoma. This helped to enhance the instability over these areas, where strong wind shear and deep layer forcing increased well ahead of the upper low over the Interstate 35 corridor of Northcentral Texas. Meanwhile, a shortwave trough ejected northeast across Southeast Texas and Northcentral Louisiana ahead of the closed low during the late morning through the afternoon hours, with scattered strong to severe thunderstorms developing over portions of Deep East Texas which spread northeast and intensified across Northcentral Louisiana. Scattered showers and thunderstorms later developed near and east of the DFW Metroplex during the afternoon of the 29th, which spread east into East Texas by late afternoon and early evening. These storms originally produced the deadly Canton tornado in Van Zandt County in addition to several other tornadoes across Henderson, Van Zandt, and Rains Counties, with some of these supercell thunderstorms also producing two brief tornadoes over Northwest Smith and Western Wood Counties. These storms gradually weakened as they entered the Ark-La-Tex, although sporadic wind and hail damage was observed across portions of extreme Southeast Oklahoma, Southwest Arkansas, and Northwest Louisiana. The storms exited the region prior to daybreak on April 30th.
An EF-1 tornado with maximum estimated winds between 100-110 mph touched down east of Highway 69 just east of Mineola along County Road 2700, where several trees were snapped and uprooted along its path. One large oak tree fell onto a home along County Road 2740, before the tornado lifted before crossing Highway 80.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the tornado touched down at Apr 29, 7:01 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Apr 29, 7:01 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
701 PM CDT Sat Apr 29 2017
.AVIATION...
Sky conditions outside of convection has been mostly low vfr cigs,
except for portions of east TX, including KLFK, where steady
drizzly rain has produced low mvfr to ocnl ifr conditions. Isold
tstm movg north of KGGG and tstms just west and north of KTXK
attm. Line of stg to svr tstms west of cwa, and will slowly move
east across area overnight. Following passage of storms and
dryline, w-sw winds around 10 kts to increase to 15 to 20 kts in
aftn as vfr stratocu decks, possibly containing lgt rain at times,
becmg skc./07/
&&
.PREV DISCUSSION... /issued 517 PM CDT Sat Apr 29 2017/
DISCUSSION...
Updated the forecast to include the tornado watch number 175 for
parts of Northeast Texas. /06/
PREV DISCUSSION... /issued 436 PM CDT Sat Apr 29 2017/
DISCUSSION...
Water vapor imagery shows a shortwave disturbance lifting across
north central Louisiana this afternoon, producing a cluster of
thunderstorms that is relatively slow moving. These thunderstorms
are putting down heavy rain, hail, and strong and gusty winds.
This is all elevated instability, as the cap that was on the 12z
sounding is still apparent on the special 20z sounding. At this
point in time, SPC is not anticipating issuing a warning for this
disturbance, but that could change.
Meanwhile, the cold front continues to push across Texas this
afternoon, and is to the Metroplex area at this time. Discrete
thunderstorms are developing out ahead of the cold front. A line
will eventually form and move across the region later this evening
and during the overnight hours. In the meantime, believe we could
see a watch for the discrete storms out ahead of the front in East
Texas later this afternoon or evening. Our entire region remains
under an Enhanced Risk of severe thunderstorms through tonight.
The primary threats will continue to be large hail, damaging
winds, and isolated tornados.
This cold front will move through our area tonight, and quickly
exit during the day on Sunday. Temperatures tomorrow will likely
be 10 to 20 degrees cooler than those of today, as much cooler and
drier air filters in the region. Temperatures will warm back up
for the first part of the work week though, as southerly flow
returns to the region.
Another cold front and associated upper level low will approach
the region for Wednesday and Thursday, bring another round of
showers and thunderstorms to the region. At this point in time,
Wednesday looks like it will be the wetter day, but models are
hinting at the potential for wrap around showers continuing
through the day on Thursday, especially for our northern areas.
Daytime temperatures will likely fall into the back into the lower
70s by Thursday, with just a minor warming trend developing for
Friday and Saturday. Palmer
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 61 70 50 80 / 100 40 0 0
MLU 67 74 51 79 / 100 100 10 0
DEQ 56 66 42 75 / 100 20 10 0
TXK 58 67 47 75 / 100 30 0 0
ELD 62 71 47 77 / 100 70 10 0
TYR 54 68 47 79 / 100 20 0 0
GGG 57 67 47 79 / 100 20 0 0
LFK 60 71 48 83 / 100 30 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 7 AM CDT Sunday for ARZ070>073.
Flash Flood Watch through Sunday morning for ARZ050-051-059>061.
LA...Lake Wind Advisory until 7 AM CDT Sunday for LAZ001>006-010>014-
017>022.
OK...Flash Flood Watch through Sunday morning for OKZ077.
TX...Lake Wind Advisory until 7 AM CDT Sunday for TXZ096-097-108>112-
124>126-136>138-149>153-165>167.
&&Hazardous weather outlook, Apr 29, 4:51 PM CDT, 3 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Shreveport LA 451 PM CDT Sat Apr 29 2017 ARZ050-051-059>061-OKZ077-301200- Sevier-Howard-Little River-Hempstead-Nevada-McCurtain- 451 PM CDT Sat Apr 29 2017 This Hazardous Weather Outlook is for portions of southwest Arkansas and southeast Oklahoma. .DAY ONE...Tonight... Scattered showers and thunderstorms continue across southern Arkansas this afternoon, with additional thunderstorms moving into the southeast Oklahoma and southwest Arkansas this evening, ahead of a slow moving cold front. Therefore, there could be a period of slow moving thunderstorms containing heavy rain that may cause flash flooding across the area this evening, before these storms consolidate into a line of strong to severe thunderstorms and quickly advance east by tonight. Widespread rainfall amounts of two to four inches, with isolated higher amounts in excess of five inches, will be possible this afternoon through tonight. In addition to the heavy rain and flash flood threat, damaging winds, isolated tornadoes, and large hail will be possible this evening, with these threats diminishing from west to east late. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Showers and thunderstorms will increase once again Wednesday ahead of a cold front and associated upper level disturbance. However, the threat for severe thunderstorms appear low at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency managers, spotter networks, and amateur radio operators, will be needed late this afternoon through tonight. ARZ070>073-LAZ001>006-010>014-017>022-TXZ096-097-108>112-124>126- 136>138-149>153-165>167-301200- Miller-Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne- Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine- Natchitoches-Winn-Grant-Caldwell-La Salle-Bowie-Franklin-Titus- Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee- Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine- 451 PM CDT Sat Apr 29 2017 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...Tonight... Scattered showers and thunderstorms continue to lift across northern Louisiana and southern Arkansas this afternoon. These storms are capable of producing large hail, damaging winds, and brief isolated tornadoes. Meanwhile...discrete thunderstorms are developing in central and northeast Texas this afternoon, ahead of a slow moving cold front. These storms will intensify as they shift east across the region tonight. Some of these storms may become severe, with damaging winds, isolated tornadoes, large hail, and locally heavy rainfall possible. The severe weather threat will gradually diminish from west to east across East Texas late tonight as these storms move into Southwest Arkansas and North Louisiana. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Strong to possibly severe thunderstorms will be exiting the eastern sections of north central Louisiana around daybreak Sunday with the passage of a cold front. The threat for heavy rainfall will persist through mid morning though, before rain rates taper as drier air spills eastward. Look for the showers and embedded thunderstorms to diminish from west to east through mid afternoon Sunday. Showers and thunderstorms will increase once again Wednesday ahead of a cold front and associated upper level disturbance. Depending on the extent of surface heating and resultant instability, there is a potential for at least isolated severe thunderstorms across the region Wednesday, before cooler and drier air filters southeast behind the cold frontal passage Wednesday night. .SPOTTER INFORMATION STATEMENT... Activation of emergency managers, spotter networks, and amateur radio operators, will be needed tonight. Palmer
In the hours before
Local storm report, Apr 29, 6:55 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
655 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND DMG ROBELINE 31.69N 93.30W
04/29/2017 NATCHITOCHES LA LAW ENFORCEMENT
TREES AND POWER LINES DOWN. TREE ON A MOBILE
HOME.
&&
ASSpecial weather statement, Apr 29, 7:15 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Shreveport LA
715 PM CDT SAT APR 29 2017
ARZ050-051-059-060-300115-
Howard AR-Hempstead AR-Sevier AR-Little River AR-
715 PM CDT SAT APR 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LITTLE RIVER...
NORTHWESTERN HEMPSTEAD...SEVIER AND HOWARD COUNTIES UNTIL 815 PM
CDT...
At 715 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Foreman to Saratoga. Movement was northeast at
35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
De Queen, Ashdown, Nashville, Mineral Springs, Dierks, Horatio,
Foreman, Umpire, Lockesburg, Wilton, Tollette, Winthrop, Gillham, Ben
Lomond, Corinth, Arkinda, Center Point, Saratoga, Athens and Oak
Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 3435 9394 3427 9394 3426 9392 3419 9392
3418 9382 3401 9382 3401 9375 3399 9371
3369 9386 3367 9448 3382 9448 3419 9434
3419 9424 3435 9426
TIME...MOT...LOC 0015Z 217DEG 75KT 3373 9441 3375 9390
07Special weather statement, Apr 29, 7:17 PM CDT, 1 hour 31 minutes before
Special Weather Statement National Weather Service Shreveport LA 717 PM CDT SAT APR 29 2017 TXZ111-112-125-126-138-300115- Upshur TX-Harrison TX-Cass TX-Marion TX-Morris TX- 717 PM CDT SAT APR 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASS...WESTERN MARION...NORTHWESTERN HARRISON...NORTHEASTERN UPSHUR AND SOUTHEASTERN MORRIS COUNTIES UNTIL 815 PM CDT... At 717 PM CDT, Doppler radar was tracking a strong thunderstorm over Cedar Springs, or 14 miles northeast of Gilmer, moving north at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Ore City, Diana, Cedar Springs and Avinger. A tornado watch remains in effect until 1000 PM CDT for northeastern Texas. LAT...LON 3268 9477 3286 9482 3296 9456 3269 9448 TIME...MOT...LOC 0017Z 177DEG 46KT 3283 9472 07
Local storm report, Apr 29, 8:20 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
820 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 9 SSE CALION 33.20N 92.48W
04/29/2017 UNION AR LAW ENFORCEMENT
TREES AND POWER LINES DOWN.
&&
ASSpecial weather statement, Apr 29, 8:23 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Shreveport LA
823 PM CDT SAT APR 29 2017
ARZ059-OKZ077-TXZ097-300230-
Little River AR-McCurtain OK-Bowie TX-
823 PM CDT SAT APR 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LITTLE RIVER...
SOUTHEASTERN MCCURTAIN AND WESTERN BOWIE COUNTIES UNTIL 930 PM CDT...
At 822 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dalby Springs, or 13 miles west of New Boston, moving north at 40
mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Foreman, De Kalb, Winthrop, Arkinda, Dalby Springs, Haworth, Bokhoma,
Almont, Moon, Spring Hill, Beaverdams, Goodlake, Tom and America.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 1000 PM CDT for northeastern
Texas.
LAT...LON 3385 9431 3329 9454 3332 9474 3333 9475
3345 9475 3389 9471
TIME...MOT...LOC 0122Z 186DEG 36KT 3339 9464
07Local storm report, Apr 29, 8:29 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
829 PM CDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG 9 SSE CALION 33.20N 92.48W
04/29/2017 UNION AR LAW ENFORCEMENT
TREES AND POWER LINES DOWN.
&&
ASThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Shreveport, LA (KBAD), 00:00Z
1.8 hours before the tornado, 160 km from the path. April 30, 2017.
- Mixed-layer CAPE
- 1748 J/kg
- Mixed-layer CIN
- -53 J/kg
- Surface CAPE
- 2177 J/kg
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 251 m²/s²
- 0-3 km storm-relative helicity
- 454 m²/s²
- Significant tornado parameter
- 3.0
- Supercell composite
- 19.0
- 0-3 km lapse rate
- 6.1 K/km
The surface observations
Mineola/Quitman (JDD), 11 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Shreveport radar (KSHV), 152 km away, was scanning. The volume nearest the touchdown began at 01:47 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2017 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of April 29, 2017
17 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 29 | 2:24 PM CDT | EF1 | Natchitoches Parish, LA | 2.0 | 290 | $200,000 | ||
| April 29 | 3:16 PM CDT | EF1 | Boone, AR | 1.9 | 100 | 1 | $400,000 | |
| April 29 | 3:31 PM CDT | EF0 | Saint Charles, MO | 3.9 | 100 | |||
| April 29 | 4:02 PM CDT | EF1 | Jersey, IL | 2.4 | 50 | |||
| April 29 | 4:15 PM CDT | EF0 | Van Zandt, TX | 1.6 | 100 | |||
| April 29 | 4:17 PM CDT | EF1 | Sequoyah, OK | 7.3 | 600 | $20,000 | ||
| April 29 | 4:20 PM CDT | EF0 | Morgan, IL | 0.7 | 10 | |||
| April 29 | 4:57 PM CDT | EF1 | Crawford, AR | 5.5 | 300 | $50,000 | ||
| April 29 | 5:10 PM CDT | EF0 | Van Zandt, TX | 1.8 | 75 | $60,000 | ||
| April 29 | 5:29 PM CDT | EF4 | Canton tornado, TX | 21.4 | 1,760 | 2 | 25 | $1.2 million |
| April 29 | 5:51 PM CDT | EF2 | Henderson, TX | 11.7 | 100 | 10 | $600,000 | |
| April 29 | 6:08 PM CDT | EF3 | Van Zandt, TX | 39.7 | 1,760 | 2 | 24 | $670,000 |
| April 29 | 6:32 PM CDT | EF0 | Hopkins, TX | 8.6 | 100 | $10,000 | ||
| April 29 | 7:13 PM CDT | EF0 | Van Zandt, TX | 0.9 | 80 | $5,000 | ||
| April 29 | 8:45 PM CDT | EF1 | Smith, TX | 3.0 | 570 | $25,000 | ||
| April 29 | 12:37 AM CDT | EF1 | White, AR | 5.9 | 100 | $80,000 | ||
| April 29 | 12:57 AM CDT | EF1 | Woodruff, AR | 0.8 | 80 | $5,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.